Hail, Norman
- When
- September 18, 9:20 PM CST
- Where
- Norman County, 2.13 mi SSW of Hendrum
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 47.240, -96.830
Thunderstorms that formed over southeast North Dakota during the evening of the 18th slowly transitioned into northwest Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Thunderstorms that formed over southeast North Dakota during the evening of the 18th slowly transitioned into northwest Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 18, 8:07 PM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 907 PM CDT WED SEP 18 2013 .UPDATE... ISSUED AT 910 PM CDT WED SEP 18 2013 THERE IS A SEVERE MCS MOVING EAST OF MBG...WITH DAMAGING WINDS THE MAIN THREAT. EXPECT THIS MCS TO MOVE ACROSS THE SOUTHERN 1/3 OF THE AREA OVERNIGHT. THERE IS VERY HIGH INSTABILITY STILL IN PLACE...AND EXPECT THIS MCS TO MAINTAIN ITSELF AS IT MOVES ACROSS THE REGION. HAVE MENTIONED SEVERE WORDING IN THE GRIDS FOR THE SOUTH FOR THIS MCS. OTHERWISE...SHOWERS AND STORMS SHOULD INCREASE FROM WEST TO EAST AS THE COLD FRONT AND STRONG UPPER SUPPORT MOVES THROUGH OVERNIGHT. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 255 PM CDT WED SEP 18 2013 MAIN FORECAST CHALLENGE CONCERNS NEAR TERM CONVECTIVE POTENTIAL AND TEMPERATURES THROUGH THE PERIOD. UNCERTAINTIES IN CONVECTIVE POTENTIAL CONTINUE FOR LATE AFTERNOON INTO THIS EVENING. SURFACE LOW BEST ORGANIZED ACROSS WEST CENTRAL ND WITH NW-SE ORIENTED BOUNDARY ALONG ND/SD BORDER INTO SW MN. VCNTY SFC LOW AND ALONG BOUNDARY WOULD APPEAR TO BE FAVORED LOCATION FOR CONVECTIVE INITIATION HOWEVER THIS AREA IS AND IS PROGGED BY MODELS TO REMAIN STRONGLY CAPPED INTO THIS EVENING. WATER VAPOR LOOP INDICATING LEAD SHORTWAVE AND ASSOCIATED PCPN LIFTING FROM N WEST-N CENTRAL ND INTO S CANADA. APPEARS TO BE ANOTHER IMPULSE IN SE WYO WITH MAIN WAVE MOVING INTO EASTERN MT. WILL TAKE SOME TIME...LATER THIS EVENING FOR THE LATER MID LEVEL SUPPORT FEATURES TO REACH OUR FA. CLEARING CONTINUES TO WORK INTO FAR SOUTHERN FA HOWEVER WITH CONVECTIVE TEMPERATURES IN THE MID-UPPER 90S AND MID LEVEL ASSIST FARTHER WEST NOT SURE HOW MUCH DEVELOPMENT WILL OCCUR. MESOSCALE/OPERATIONAL MODELS NOT VERY IMPRESSIVE WITH EARLY EVENING DEVELOPMENT...WAITING FOR LATER TONIGHT WHEN COLD FRONT AND WAVE REACHES FA. WITH UNCERTAINTIES DID NOT FIDDLE MUCH WITH POPS FOR TONIGHT. COLD ADVECTION HOLDS OFF AFFECTING MAINLY FAR NW FA TOWARDS AM SO TEMPERATURES WILL BE MILD TONIGHT. WITH MODELS MORE ROBUST WITH QPF ALONG COLD FRONT BACKED UP HIGHER POPS FURTHER WEST TOMORROW AM AND IF TRENDS CONTINUE MAY NOT BE HIGH ENOUGH BUT LATER SHIFTS CAN ADJUST. GFS/ECMWF ALSO NOT AS IMPRESSIVE WITH DRY SLOTTING BUT EXPECT PCPN TO WIND DOWN FROM WEST TO EAST ESPECIALLY DURING THE AFTERNOON. STEADY COLD ADVECTION DURING THE DAY WILL HOLD TEMPERATURES DOWN AND RESIDUAL CLOUD COVER WILL ALSO HAVE AN IMPACT ON TEMPERATURES. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 255 PM CDT WED SEP 18 2013 WILL CONTINUE WITH LOW POPS ACROSS NORTHERN MN FRIDAY AS COLD POCKET TRAVERSES AREA DURING THE DAY. REMAINDER SHOULD BE DRY BUT WITH BLO AVERAGE TEMPERATURES. HIGH PRESSURE BUILDS IN FRIDAY NIGHT. AT THIS POINT FROST DOES NOT LOOK TO BE A MAJOR ISSUE. SATURDAY WILL REMAIN COOL WITH TEMPERATURES GENERALLY IN THE 60S. 12Z MODELS STILL SHOWING UNIFORMITY DEPICTING RIDGING ALOFT TO START THE PERIOD FOLLOWED BY PREDOMINATING SOUTHWEST FLOW...AS LONGWAVE TROUGH MOVES INTO INTERMOUNTAIN/GREAT BASIN REGION. THE STRONGEST SIGNAL FOR PRECIP STILL APPEARS TO BE MONDAY-MONDAY NIGHT AS WAVE PIVOTS INTO SOUTH CENTRAL CANADA AND IS REPLACED BY MORE SOUTHWEST FLOW. DRY CONDITIONS LIKELY FOR MUCH IF NOT ALL OF THE TIME TUESDAY AND WEDNESDAY WITH TEMPERATURES 5 TO 10 DEGREES ABOVE SEASONAL && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 640 PM CDT WED SEP 18 2013 EXPECT IFR/MVFR CIGS TO SLOWLY DISSIPATE FROM SW TO NE OVERNIGHT. THERE WILL ALSO BE INCREASING CHANCES FOR SHOWERS AND STORMS WITH WINDS SHIFTING TO THE NW BY THU MORNING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...DK SHORT TERM...VOELKER LONG TERM...WJB/VOELKER AVIATION...DK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 519 AM CDT WED SEP 18 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 519 AM CDT WED SEP 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL SWEEP ACROSS THE DAKOTAS THIS EVENING AND OVERNIGHT...RESULTING IN A CHANCE FOR SHOWERS AND THUNDERSTORMS. SOME STORMS MAY BE STRONG TO SEVERE ACROSS EASTERN NORTH DAKOTA INTO EXTREME NORTHWESTERN MINNESOTA. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WIND...ALTHOUGH ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS NORTHWEST AND WEST CENTRAL MINNESOTA THURSDAY MORNING BEFORE MOVING EAST THURSDAY AFTERNOON AND EVENING. THE NEXT BEST CHANCE FOR MORE WIDESPREAD PRECIPITATION WILL BE NEXT SUNDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT ACROSS EASTERN NORTH DAKOTA AND EXTREME NORTHWESTERN MINNESOTA. ROGERS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
821 PM CDT WED SEP 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 3 WSW COGSWELL 46.09N 97.84W
09/18/2013 E1.00 INCH SARGENT ND TRAINED SPOTTER
&&
MEWENSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
831 PM CDT WED SEP 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL 3 W COGSWELL 46.11N 97.85W
09/18/2013 E1.75 INCH SARGENT ND STORM CHASER
VIA SPOTTERNETWORK
&&
MEWENSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
935 PM CDT WED SEP 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM HAIL 2 S BRAMPTON 45.97N 97.78W
09/18/2013 E1.25 INCH SARGENT ND PUBLIC
&&
MEWENSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 954 PM CDT WED SEP 18 2013 NDZ030-039-190345- CASS ND-TRAILL ND- 954 PM CDT WED SEP 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRAILL AND CASS COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 1045 PM CDT... AT 951 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF THUNDERSTORMS ABOUT 3 MILES NORTHWEST OF CASSELTON TO NEAR BUFFALO...OR 22 MILES WEST OF FARGO...MOVING TO THE NORTHEAST AT 25 MPH. OTHER STORMS WERE ALSO LOCATED IN NORTHERN CASS COUNTY NEAR HUNTER AND GRANDIN AND JUST EAST OF GALESBURG IN TRAILL COUNTY. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS. THE STORMS WILL IMPACT AREAS MUCH OF CENTRAL INTO NORTHEASTERN CASS COUNTY THROUGH 1045 PM. STORMS MAY DEVELOP INTO THE FARGO-WEST FARGO AREAS AFTER 10 PM. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4736 9698 4716 9685 4673 9722 4675 9751 TIME...MOT...LOC 0252Z 227DEG 22KT 4691 9728 DTR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1015 PM CDT WED SEP 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL WHEATLAND 46.91N 97.35W
09/18/2013 E0.75 INCH CASS ND PUBLIC
&&
DKELLENBThe Fargo/Grand Forks radar (KMVX), 49 km away, was scanning. The volume nearest the first event began at 03:19 UTC.
3 hail. Local standard time, as filed.
Dime to quarter sized hail fell along with very intense lightning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472915, 472916, 472917.